Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Paxil Withdrawl and St. Johns Wort Effects

I am currently weening myself off of paxil.  I am down from 20ml to 5ml a day.  In the mean time I am supplementing with St. Johns Wort.  Could you please tell me what to expect when I have finished the Paxil and is St. Johns Wort a reputible supplement?  Or should I take anything at all?  What recommendations do you have?

Thanks!
16 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
St John's has some of the same ingredients, in natural form, as some of the antidepressants but it is no a reliable dose and purity. Its okay to use like you are doing, but you would be better off with nothing in the long run.  To avoid withdrawal effects from Paxil you should not only lower the dose but also,for the last week, take the lowest dose every other day, then stop.  YOu may have no effects at all with that method, or a few days of gastrointestinal, mild symptoms, and some odd feelings,  and that should be it.
Avatar universal
Hey, just wondered how long you have been weaning and how you did it.  By week, month, etc?  Did you have any withdrawals?  I take effexor and have heard effexor and paxil are the two hardest to get off of with the worst withdrawals.  I haven't been on the effexor but 9 weeks but don't plan to take it long term so I was just curious.  I take it for anxiety and hope to be able to control the stress and anxiety through relaxation/behavorial techniques once I get stabilized.  Thanks.
Avatar universal
Hi there,

You were wondering about my weaning process.  Well I have been on Paxil for just over a year.  Sometime in December I cut my dosage back from 20ml to 10ml.  The first couple of days I felt a little sluggish and slightly disoriented.  This only lasted for a couple of days though.  Just 4 days ago I decided to cut back once again from 10ml to 5ml.  So far this has been going quite well.  I am also experiencing some fatigue, very mild disorientation and some headaches.  I find it to be like I was when I first started on Paxil, just not quite as severe.  But remember I am also supplementing with St. Johns Wort (liquid form - 15 drops twice a day).  I will continue with the 5ml Paxil for week or so and then I will be finished my perscription and hope to not have to get a refill.  

I have read alot about different side effects and withdrawl symptoms, which kind of scared me when I decided to start the weaning process, but I think because I have done it so slowly and gradually that the effect in minimal and nothing that I can't handle.

Hope this answers your question.

Have a great day!
Avatar universal
I gracefully stumbled upon this site and for once don't feel so alone. In the past 3 years I've experienced extreme anxiety. It came about when I had my first committed long-term relationship and I noticed how nervous and fearful I was to screw things up. It grew so much that I didn't sleep for months. It wasn't until a year later that I went on 30mg of Paxil. It helped tremendously but after weaning off it this past year I realize I may just have to take it indefinitely. The withdrawals have been so subtle that not until 6 months passed I realized that I was paranoid. I hardly sleep and fear for my life every night that i rest my head. I prayed about it, talked to a therapist, and inevitably came up with the answer that I need to get back on something. I'm now on 12.5mg/per day of Paxil CR. I started 4 days ago and I feel totally drugged and sometimes queezy. I haven't felt any less anxiety-- more in fact. I didn't sleep the last 2 nights. I am hopeful that i will feel better soon, but I can't help but think that this medicine is a lifetime dependency i'll have. Does anyone have a story of triumph that they can share?
Avatar universal
The weird thing about anxiety is ... that it can come on to you like a bad day and last for so long if untreated. It's odd how one day you'll be fine, the next you're having a panic attack and the following months you're worried about having another one. My definition of anxiety is when you take so many small things and compact into one huge blow to the head it seems like and that's when you start freaking out. Before when I was taking zoloft I was doing great although it took me about 18 months to be anxiety free and not worry but within a few weeks I thought I was doing so well that I stopped taking my medicine by myself (WRONG MOVE!) that's when I had a relapse and here I am back in stage 1. I guess what I'm getting at is whether you have mild side effects (sluggish feelings/ect) wouldnt you rather had the side effects then to have anxiety? To me anxiety is one of the worst mental illnesses a person can have I think worst then depression.
Avatar universal
I was taking 20 mg paxil for two weeks and had a every bad episode. I stopped taking it on Tuesday march 16 and on the 17 I took 10 mg because I could not function at all. I have not taken any more for two days and feel better now.

Does any one knows how long before the effect of this drug wears out completely?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area